Texas, 2006

Heavy Snow in Texas, January 9, 2006

January 9, 2006 · NWS AMA · 1 event in 1 county or zone

A trough of low pressure in the upper atmosphere combined with a cold airmass and low level moisture to produce heavy snow over the eastern Texas panhandle during the evening hours. Four inches of snow was reported at Shamrock and eight miles west of Allison.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A trough of low pressure in the upper atmosphere combined with a cold airmass and low level moisture to produce heavy snow over the eastern Texas panhandle during the evening hours. Four inches of snow was reported at Shamrock and eight miles west of Allison.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jan 9, 3:49 PM CST, 4 hours 11 minutes earlier.

Area forecast discussion, Jan 9, 3:49 PM CST, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
349 PM CST MON JAN 9 2006

.DISCUSSION...
LIGHT TO MODERATE SNOW FALLING ACROSS THE CENTRAL PANHANDLES EVIDENT
ON RADAR. MORNING SOUNDING SHOWED VERY SHALLOW MOISTURE LAYER AND
WITH A FAST MOVING UPPER LOW...SNOW ACCUMULATIONS SHOULD REMAIN BELOW
AN INCH. SKIES ARE CLEARING BEHIND THE LOW IN COLORADO...SO THINKING
THE PANHANDLES WILL BEGIN TO CLEAR OUT FROM NW TO SE SHORTLY AFTER
00Z. TEMPS WILL CRATER TONIGHT MORE THAN THE PAST FEW DAYS BUT WILL
REBOUND QUICKLY TOMORROW AS WEAK RIDGING SETS UP OVER THE WESTERN US.
PATTERN TURNS MORE ZONAL BY TUESDAY AFTERNOON AND 1000-500MB
THICKNESSES RISE INTO THE 550 DAM RANGE. SFC WINDS BACK TO THE WEST
BRING THE WARM DOWNSLOPE WINDS...SO LEFT HIGH TEMPS IN THE 50 TO LOW
60 RANGE FOR TOMORROW. ZONAL FLOW ALOFT CONTINUES INTO THURSDAY.
EXPECTING A STEADY RISE IN TEMPS AS LEE TROUGH BUILDS SOUTH OVER THE
PANHANDLES CONTINUING THE WESTERLY WINDS. LOW STRENGTHENS ON THURSDAY
PROVIDING A STRONGER PRESSURE GRADIENT AND INCREASE IN THE LL JET.
COULD BE SOME FIRE WEATHER CONCERNS FOR THURSDAY DUE TO THE INCREASED
WINDS AND DRY CONDITIONS. DEW POINTS SHOULD STAY IN THE 10 DEGREE
RANGE DUE TO THE LACK OF MOISTURE ADVECTION UNLESS MOISTURE IS ABLE
TO MIX DOWN FROM THE LL LEVELS. HOWEVER...A COLD FRONT AND ASSOCIATED
UPPER LEVEL TROUGH WILL REACH THE PANHANDLES THURSDAY AFTERNOON.
DEPENDING ON THE EXACT TIMING OF THE FRONT...TEMPS WILL INCREASE INTO
THE 60S ACROSS THE SOUTHERN CWA BUT ONLY REACH THE LOW 50S TO THE
NORTH. THERE WILL BE A TIGHT RH GRADIENT SO CRITICAL FIRE WEATHER
AREAS MAY BE LOCATED MOSTLY IN THE SOUTHERN CWA WHERE MAX HEATING AS
THE BEST CHANCE TO TAKE PLACE. MODELS ALSO PAINTING SOME PRECIP
THURSDAY AFTERNOON WITH THE PASSAGE OF THE UPPER TROUGH. ONCE
AGAIN...THE ETA STAYS FAIRLY DRY WITH THE GFS INDICATING THE MOST
PRECIP. DECIDED TO START TRENDING TOWARD A CHANCE FOR PRECIP BY
BLANKETING 10 POPS FOR THE CWA. ALSO LOWERED TEMPS A FEW DEGREES ON
THURSDAY ACROSS THE NORTH...BUT LEFT MOST OF THE TEMPS ALONE FOR
PACKAGE. UPPER RIDGE THE REFORMS OVER THE WESTERN CWA AND SLIPS OVER
THE PANHANDLES BRING ANOTHER WARM UP WITH TEMPS FLIRTING WITH 70
DEGREES AGAIN.

BROST

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                20  57  25  67 /  20   0   0   0
BEAVER OK                  19  56  25  65 /  30   0   0   0
BOISE CITY OK              16  59  20  64 /   0   0   0   0
BORGER TX                  25  60  30  66 /  30   0   0   0
BOYS RANCH TX              19  61  23  67 /  10   0   0   0
CANYON TX                  17  59  23  68 /  20   0   0   0
CLARENDON TX               24  60  29  67 /  50   0   0   0
DALHART TX                 15  59  22  65 /   0   0   0   0
GUYMON OK                  18  59  24  67 /  10   0   0   0
HEREFORD TX                16  60  24  69 /  10   0   0   0
LIPSCOMB TX                20  58  26  67 /  50   0   0   0
PAMPA TX                   25  57  30  64 /  40   0   0   0
SHAMROCK TX                25  59  30  68 /  50   0   0   0
WELLINGTON TX              27  61  32  69 /  50   0   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

02/14
Hazardous weather outlook, Jan 9, 1:00 PM CST, 7 hours before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CST MON JAN 9 2006

OKZ001>003-TXZ001>020-101200-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CST MON JAN 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

LIGHT SNOW WILL OCCUR TODAY ACROSS THE MUCH OF THE OKLAHOMA AND TEXAS
PANHANDLES AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE SOUTHERN
PLAINS. ACCUMULATIONS ARE EXPECTED TO REMAIN LIGHT DUE TO THE
RELATIVELY WARM GROUND TEMPERATURES.  HOWEVER...LOCALIZED
ACCUMULATIONS OF AROUND ONE HALF INCH WILL BE POSSIBLE MAINLY IN THE
OKLAHOMA PANHANDLE AND NORTHWESTERN TEXAS PANHANDLE.

IN ADDITION...WINDS ARE EXPECTED TO REMAIN BREEZY ACROSS THE
PANHANDLES...SO CAUTION IS ADVISED ON AREA LAKES TODAY.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

DRILLETTE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Wheeler

When
January 9, 8:00 PM CST to 9:00 PM CST
Where
Wheeler forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.401, -100.270 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, January 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5486449.